|9 year old boy AIDS+ with hearing loss
Jun 11, 2001
My son has been HIV+ since birth. At six years of age his viral load was >36,000 and so he started on the antiretrovirals. He is currently taking Epivir,Zerit and Bactrim and his last viral load was 1,400. Recently it has been discovered that he has a 50 bilateral hearing loss. The ENT doc. thinks he has had this hearing loss since birth (his Birh Mother used cocaine) but the Audiologist said that she thinks there is another reason because he is too articulate. He also has failing eye sight especially in the left eye. Of course this breaks my heart, this little guy is courageous, creative and wants to be a famous dancer. He goes around the country dancing on stage and speaking about AIDS, fund raising for Camp Heartland. I want to find an answer for him do you have any ideas?
Response from Dr. Frascino
Your son is an inspiration to us all! Hopefully, he is under the care of an HIV specialist who is also a pediatrician. There are a variety of medical complications that can arise secondary to maternal drug or alcohol use. Also, as I'm sure you are aware, HIV can be associated with a wide variety of complications. Whether your son is at risk for some of these opportunistic infections would depend on the amount of damage that's been done by the virus to his immune system. The viral load test lets us know how actively the virus is reproducing. Optimally, we would like to have the viral load be undetectable, which is defined as less than 50 copies in most laboratories. I can't tell from the information how long your son has been on Epivir and Zerit, but his viral load declined from 36,000 to 1,400. This is good, but we could possibly do better. He might benefit from a resistance test to see if the medications are optimally effective for him. He is also only on 2 drugs, both from the same class. The addition of another drug from one of the other 2 classes of medications or a change in regimen might be warranted. He will need to be evaluated by an HIV knowledgeable pediatric ophthalmologist to see if his failing eyesight is related to an opportunistic infection. I am unaware of hearing loss being associated with HIV or the medications your son is currently taking. He will need to be followed closely by the ENT doctor to further evaluate this problem. Also, suggest that the audiologist; who is not an M.D., by the way; talk to the ENT physician to discuss her concerns. Perhaps, even better, have your pediatric HIV specialist talk to both the ENT and audiologist to sort this out for you. You shouldn't be put in the middle of this conundrum! If, by some chance, your son hasn't been seen by a pediatric HIV specialist, that should be your very first step!
Finally, continue to encourage your son to dance and speak about AIDS. He is indeed courageous, compassionate, and inspirational. That makes him more than "famous" in my eyes. You might also ask Camp Heartland to honor your son's efforts. Your son should be famous to all those he has helped to attend Camp Heartland. Best of luck. Please give your son a very big hug from me.
Tired,lightheaded and fatigued
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.